Interview

Naloxone: What should GPs know?


Doug Hendrie


5/04/2019 11:30:35 AM

newsGP speaks with an addiction medicine expert about the ‘EpiPen of overdose’.

Dr Paul Grinzi
Dr Paul Grinzi said naloxone can ‘buy the overdose victim time while an ambulance is being called’.

As a presenter at the International Medicine in Addiction Conference in March, GP Dr Paul Grinzi ran a workshop on how GPs can use naloxone to prevent unintentional prescription opioid overdoses.
 
Here he answers questions on naloxone, which he calls the ‘EpiPen of overdose’.
 
What should GPs know about naloxone?
It can save lives.
 
We are well aware of the fact that the prescription overdose death toll exceeds the road toll. Naloxone, when given during an overdose by a family member or other witness, can reverse opioid-related respiratory depression or arrest and buy the overdose victim time while an ambulance is being called.
 
We should consider it the ‘EpiPen of overdose’ – something we hope never needs to be used, but a potential life-saver when it is needed.
 
Naloxone is available on the Pharmaceutical Benefits Scheme [PBS] in both a pre-filled syringe and ampule forms. A nasal spray formulation has just come onto the market, too, which is non-PBS at this stage.
 
What we need to do is teach our patients about first aid for an opioid overdose. Initially, it is simply a respiratory arrest – so breathing for a patient is all that’s required to keep them alive while an ambulance is called and naloxone administered.
 
Naloxone can wear off before the opioid does. What should GPs know about this possibility?
When naloxone is administered for an opioid overdose, it is vital that an ambulance is called at the same time. The duration of naloxone may be exceeded by the duration of the offending opioid and patients may develop respiratory arrest [again] once the naloxone wears off.
 
This is part of the education all GPs should provide their patients when they prescribe naloxone.
 
There is a common assumption that naloxone is like a ‘get out of jail free’ card – ie it can encourage people with a dependency to use more opioids. How would you respond?
That is a common perception that has been debunked by the evidence from countries where community naloxone prescribing is more common.
 
In my experience, the conversation about the risks of overdose that goes along with the naloxone prescription has led to some of my higher-risk patients modifying their medication use or behaviours, resulting in a reduction of risk.
 
GPs may wonder about whether they might be seen as encouraging drug misuse by having these conversations around naloxone. I think that is like stating that recommending helmets encourages speeding on a motorcycle.
 
There are hundreds of our patients who die each year from our prescriptions. Most never intend that result. We can help reduce this preventable toll with a conversation and improving access to community naloxone.
 
What should GPs know before prescribing naloxone?
The medication is straightforward. The hardest part for GPs, in my opinion, is coming to grips with the real risk of overdose in their patients and being willing to openly discuss harm minimisation with them.
 
In what circumstances would you prescribe this to patients?
I would prescribe it for any patient or family member who requests it, and any patient who:

  • is prescribed more than 100 mg oral morphine daily equivalent
  • has a previous history of overdose or near-overdose
  • is prescribed methadone, or other opioids in conjunction with benzodiazepines
  • is experiencing any other circumstances in which I feel there is an increased risk of opioid overdose.
What is the broader context regarding opioid use in Australia?
Opioid prescribing has been continuing to increase in Australia for over a decade.
 
Patients receiving opioid doses over 100 mg oral morphine daily equivalent are at significant risk of an unintentional overdose. Similarly, a high risk exists with combinations such as opioids with benzodiazepines, and those using fentanyl and methadone.
 
Have you personally used naloxone to prevent an overdose?
I have used naloxone in the community once, with a patient being driven to the clinic, unconscious. As the ambulance was being called, we used some of our doctor’s bag stock.
 
But the majority of overdoses happen in the home environment, often with snoring or sedation witnessed prior to a death. Having naloxone at the location of the patient is vital, as every minute counts when someone isn’t breathing.
 
How should patients store naloxone?
I advise my patients to discuss the written information I provide them, which is stapled to the script, with a family or household member, and to store the naloxone, with the instructions attached, in a place where everyone knows where to find it in an emergency.
 
I honestly don’t think most patients would consider carrying it with them on their person but, of course, the context of their medication use may vary my advice.
 
What other information is available?
Having resources to enable an open and honest educational discussion with our patients is more important than just writing a script.
 
We provided conference workshop attendees with these professional and patient-focused educational resources.



naloxone opioid dependency overdose patient education





Comments



 Security code